Alert archive / West Virginia / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Baltimore/Washington

July 6, 2023Hardy County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 6, 2023, 7:04 PM EDT for Hardy County, West Virginia. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2023, 7:04 PM EDT (23:04 UTC)
Expired
Jul 6, 2023, 8:49 PM EDT
In force
105 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Hardy County, WV

The radar

The Sterling radar (KLWX), 118 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2023-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2023-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WGUS51 KLWX 062304
FFWLWX
WVC031-070100-
/O.NEW.KLWX.FF.W.0013.230706T2304Z-230707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
704 PM EDT Thu Jul 6 2023

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  South Central Hardy County in eastern West Virginia...

* Until 900 PM EDT.

* At 704 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. Additional rainfall amounts of 
  0.5 to 1.5 inches are possible in the warned area. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mathias...                         Lost City...
  Lost River...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3885 7898 3886 7898 3890 7894 3895 7885
      3895 7876 3894 7875 3891 7875 3890 7876
      3889 7879 3886 7881 3883 7882 3876 7887

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

KR
2 follow-up statements
639 
WGUS71 KLWX 070011
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
811 PM EDT Thu Jul 6 2023

WVC031-070100-
/O.CON.KLWX.FF.W.0013.000000T0000Z-230707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardy WV-
811 PM EDT Thu Jul 6 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING 
FOR SOUTH CENTRAL HARDY COUNTY...

At 811 PM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 
1.5 and 2 inches of rain have fallen. Additional rainfall amounts up 
to 0.5 inches are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Mathias...                         Lost City...
Lost River...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3885 7898 3886 7898 3890 7894 3895 7885
      3895 7876 3894 7875 3891 7875 3890 7876
      3889 7879 3886 7881 3883 7882 3876 7887

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

KR
487 
WGUS71 KLWX 070049
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
849 PM EDT Thu Jul 6 2023

WVC031-070059-
/O.CAN.KLWX.FF.W.0013.000000T0000Z-230707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardy WV-
849 PM EDT Thu Jul 6 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL HARDY COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3885 7898 3886 7898 3890 7894 3895 7885
      3895 7876 3894 7875 3891 7875 3890 7876
      3889 7879 3886 7881 3883 7882 3876 7887

$$

KR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:45 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 6, 3:45 PM EDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
345 PM EDT Thu Jul 6 2023

.SYNOPSIS...
A weak trough both at the surface and aloft will remain overhead
through today while high pressure remains over the Atlantic.
Large scale troughing will build to our north and west this
weekend, and continue through early next week, leading to
unsettled conditions across the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Flow throughout the atmosphere is very weak today, and there
aren't any real surface boundaries of note. Showers and
thunderstorms have already fired across much of the DC/Baltimore
metro areas, as well as across southern Maryland. Outflow from
these thunderstorms have stabilized much of the immediate DC and
Baltimore metros, although thunderstorm development is still
ongoing across far northern Maryland and down near
Fredericksburg. Additional thunderstorm development is occurring
to the west of the Blue Ridge along the higher terrain. CAMs
hint that this activity to the west of the Blue Ridge may very
slowly work toward the east before decaying in the vicinity of
the Blue Ridge this evening.

With very weak steering flow in place, storms will move slowly
today. They will also be capable of producing heavy rainfall,
especially to the east of the Blue Ridge. As a result, an
instance or two of flooding can't be completely ruled out.
However, with no shear and weak low-level forcing, storms will
have a tendency to quickly rain out and stabilize the
surrounding area, limiting the duration of heavy rainfall. Any
thunderstorms should quickly dissipate this evening with loss of
surface heating, leading to dry conditions overnight. Patchy
fog may form in spots overnight, especially in locations that
received rain this afternoon.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Large scale troughing will build to our north and west later
tomorrow into this weekend. A disturbance will rotate through
this broader trough toward the eastern Great Lakes tomorrow.
We'll find ourselves located within the right entrance region
of an upper level jet streak associated with this feature. This
jet entrance region, along with a weak surface trough should
provide more organization to the thunderstorm development
tomorrow. Storms are expected to form within the aforementioned
surface trough in the vicinity of I-81 early tomorrow afternoon,
and slowly progress eastward toward I-95 through the afternoon
and early evening hours. Although there will be a bit more
organization with around 10-15 knots of westerly flow in the
mid- levels, outflow boundary collisions may still play a role
in the convective evolutions as storms drift toward the east.

Instability will be a bit higher compared to today, with around
1500-2000 J/kg of MLCAPE present. As a result, storms tomorrow
afternoon will be a bit stronger, and some instances of gusty
winds may be possible along with these storms. With the greater
storm organization, stronger large scale forcing for ascent, and
slightly higher precipitable water values, the threat for
flooding also appears to be higher. We currently have a Marginal
Risk for excessive rainfall from WPC across much of our area.
Thunderstorm activity is once again expected to dissipate
shortly after dark, with areas of patchy fog possible
overnight.

Additional thunderstorms will be possible again on Saturday as
another disturbance rotates through the broad trough off to our
north and west. Highs on Saturday will be in the upper 80s to
near 90.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
On Sunday, a surface low pressure system may begin to form near or
over the forecast area. Precipitation chances definitely increase
throughout the day with abundant moisture nearby. Instability and
shear look favorable but there may be cloud debris that could keep
the severe thunderstorm potential down and mainly lead to a flooding
threat for the most part. The low location and intensity will help
steer the potential hazards so further monitoring is needed ahead of
the system.

By Monday, the system should be further south and east with the
associated cold front crossing the area. Depending on the frontal
location will dictate potential impacts to the region. For the
middle of the week, frontal forcing weakens and typical summertime
shower and thunderstorm chances continue but intensity will likely
be below severe potential at this point. Mostly dry conditions are
expected at this point for that period. Highs will be in the 80s to
low 90s for the lower elevations throughout the period with 70s for
the mountains and higher terrain. Overnight lows will be in the 50s
and 60s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Prevailing VFR conditions are expected through Saturday.
However, thunderstorms appear possible each afternoon,
potentially leading to temporary restrictions. Winds will be
relatively light out of the south outside of thunderstorms, with
brief stronger winds driven by thunderstorms and thunderstorm
outflows. Thunderstorms have already occurred in the vicinity of
DCA, IAD, and BWI, and should help to stabilize things somewhat
through the remainder of the afternoon. Better chances for
thunderstorms may exist at CHO, MRB, and MTN, where storms have
yet to occur.

VCTS will be likely Sunday with numerous showers and
thunderstorms expected for the terminals. Slightly lower chances
for showers and thunderstorms but a cold front's position will
control the uncertainty for hazards. Sub-VFR conditions will
brief but possible for the end of the weekend and into early
next week.

&&

.MARINE...
Prevailing light south to southeasterly winds are expected over
the waters through Saturday. Showers and thunderstorms appear
possible each day through Saturday, with the greatest coverage
in the afternoon hours. SMWs may be needed at times in
association with these thunderstorms.

SCA's will be possible Sunday and Monday with a tighter pressure
gradient. Special Marine Warnings may be needed Sun/Mon for any
thunderstorms that cross the waters.

&&

.TIDES/COASTAL FLOODING...
A light onshore to south flow is most likely through the end of the
week. This will cause elevated water levels around times of high
tide. The most likely scenario is for many areas to reach action
stages. However, minor tidal flooding cannot be ruled out,
especially at sensitive locations like Straits Point, Annapolis, and
DC SW Waterfront.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...CJL/KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...ADM
AVIATION...KJP/ADM
MARINE...KJP/ADM
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jul 6, 3:50 PM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
350 PM EDT Thu Jul 6 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-072000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
350 PM EDT Thu Jul 6 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be capable of producing locally heavy rainfall
this afternoon, which could cause an isolated instance of
flooding, mainly in sensitive urban and suburban areas.
Additionally, there may be an isolated severe thunderstorm or two
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be capable of producing locally heavy rainfall
Sunday afternoon into Sunday night, which could cause scattered
instances of flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-072000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
350 PM EDT Thu Jul 6 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be capable of producing locally heavy rainfall
this afternoon, which could cause an isolated instance of
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be capable of producing locally heavy rainfall
Sunday afternoon into Sunday night, which could cause scattered
instances of flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-072000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
350 PM EDT Thu Jul 6 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be capable of producing locally heavy rainfall
Sunday afternoon, which could cause isolated instances of
flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 6, 5:04 PM EDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
504 PM EDT Thu Jul 06 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Tstm Wnd Dmg     3 N Watersville         39.40N  77.10W
07/06/2023                   Carroll            MD   Trained Spotter

            Several trees and branches blew down near Watersville,
            including near the intersection of Flag Marsh Road and
            Watersville Road, Watersville Road and Gillis Falls
            Road, and Gillis Falls Road and John Pickett Road.

&&

Event Number LWX2301322

DH

Nearby

Flash Flood Warnings in West Virginia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.